Infarction of the cervical spinal cord following multilevel transforaminal epidural steroid injection: case report and review of the literature

J Spinal Cord Med. 2007;30(4):385-8. doi: 10.1080/10790268.2007.11753957.

Abstract

Background/objective: Transforaminal epidural steroid injection is a widely utilized nonsurgical strategy for the management of cervical radicular and axial pain. The technique has been shown to be efficacious in relieving the patients' symptoms. Although effective, there are a range of possible complications associated with this procedure. We report the case of a patient with an acute infarction of the cervical spinal cord after a multilevel transforaminal epidural steroid injection.

Methods: We performed a retrospective chart review of a single case.

Results: The patient suffered an acute brainstem and cervical spinal cord infarction despite the use of many techniques to minimize the occurrence of vascular injury during the procedure. The patient regained some function after medical and physical therapy.

Conclusions: This complication, to our knowledge, has only been reported in the literature on 2 other occasions and serves as a reminder of the potentially devastating consequences of performing procedures in proximity to the nervous system.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Female
  • Humans
  • Infarction / drug therapy*
  • Infarction / etiology
  • Infarction / pathology
  • Injections, Epidural
  • Magnetic Resonance Imaging / methods
  • Retrospective Studies
  • Review Literature as Topic*
  • Spinal Cord Injuries / complications*
  • Spinal Cord Injuries / drug therapy
  • Spinal Cord Injuries / pathology
  • Steroids / administration & dosage*

Substances

  • Steroids